Alert archive / New York / Small Craft Advisories in 2026

Small Craft Advisory 25, NWS Buffalo, NY

March 26, 2026

NWS Buffalo, NY issued this small craft advisory at Mar 26, 2026, 3:53 AM EDT. It took effect at Mar 26, 2026, 11:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2026, 3:53 AM EDT (07:53 UTC)
In effect from
Mar 26, 2026, 11:00 PM EDT
Expired
Mar 27, 2026, 1:00 PM EDT
In force
14 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

259 
WHUS71 KBUF 260753
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
353 AM EDT Thu Mar 26 2026

LOZ042-262000-
/O.NEW.KBUF.SC.Y.0025.260327T0300Z-260327T1400Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
353 AM EDT Thu Mar 26 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EDT FRIDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 11 PM this evening to 10 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-262000-
/O.NEW.KBUF.SC.Y.0025.260327T0300Z-260327T1700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
353 AM EDT Thu Mar 26 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM
EDT FRIDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 11 PM this evening to 1 PM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
4 follow-up statements
313 
WHUS71 KBUF 261953
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
353 PM EDT Thu Mar 26 2026

LOZ042-270700-
/O.CON.KBUF.SC.Y.0025.260327T0300Z-260327T1400Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
353 PM EDT Thu Mar 26 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 10 AM EDT FRIDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 11 PM this evening to 10 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-270700-
/O.CON.KBUF.SC.Y.0025.260327T0300Z-260327T1700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
353 PM EDT Thu Mar 26 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 1 PM EDT FRIDAY...

* WHAT...North winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 11 PM this evening to 1 PM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
713 
WHUS71 KBUF 270616
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
216 AM EDT Fri Mar 27 2026

LEZ040-041-271400-
/O.EXA.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
216 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ030-271400-
/O.EXA.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/
Lower Niagara River-
216 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...North winds 15 to 20 knots.

* WHERE...The Lower Niagara River.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-271400-
/O.EXA.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
216 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...North winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-271400-
/O.CON.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
216 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...North winds 15 to 25 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-271430-
/O.CON.KBUF.SC.Y.0025.000000T0000Z-260327T1700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
216 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

* WHAT...North winds 15 to 25 knots and waves 4 to 7 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
856 
WHUS71 KBUF 271344
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
944 AM EDT Fri Mar 27 2026

LOZ042-271445-
/O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
944 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Winds and waves have diminished below Small Craft Advisory
Criteria.

$$

LEZ040-041-271445-
/O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
944 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Winds and waves have diminished below Small Craft Advisory
Criteria.

$$

LOZ030-271445-
/O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/
Lower Niagara River-
944 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Winds have diminished below Small Craft Advisory Criteria.

$$

LOZ045-271445-
/O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
944 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Winds and waves have diminished below Small Craft Advisory
Criteria.

$$

LOZ043-044-271700-
/O.CON.KBUF.SC.Y.0025.000000T0000Z-260327T1700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
944 AM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

* WHAT...North winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
979 
WHUS71 KBUF 271631
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1231 PM EDT Fri Mar 27 2026

LOZ043-044-271745-
/O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1231 PM EDT Fri Mar 27 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM EDT THIS AFTERNOON...

Winds and waves have diminished below Small Craft Advisory
criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 26, 1:21 AM EDT, 2 hours 32 minutes earlier. Its key messages:

  • 1) Widespread rain this afternoon and evening, with a chance of a few thunderstorms and downpours across the western Southern Tier. 2) Cold temperatures and occasional lake effect snow returns for Friday and Saturday.
Area forecast discussion, Mar 26, 1:21 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
121 AM EDT Thu Mar 26 2026

.WHAT HAS CHANGED...
Minor changes with this forecast update.

&&

.KEY MESSAGES...
1) Widespread rain this afternoon and evening, with a chance of a
few thunderstorms and downpours across the western Southern Tier.

2) Cold temperatures and occasional lake effect snow returns for
Friday and Saturday.

&&

.DISCUSSION...
KEY MESSAGE 1...Widespread rain this afternoon and evening, with a
chance of a few thunderstorms and downpours across the western
Southern Tier.

A warm front will move northeast across the area through the pre-
dawn hours with a few sprinkles and scattered light showers. Any
scattered showers will end before daybreak for most of the area, and
by mid morning east of Lake Ontario. A brief period of dry weather
will then persist through the morning hours as a mid level dry slot
briefly crosses the eastern Great Lakes.

A surface cold front will then move south across the Great Lakes
later this afternoon and evening. The front will lay out parallel to
the mid level flow, with a mid level shortwave and upper level jet
support allowing a weak frontal wave to ripple east along the
advancing frontal boundary. Thermal packing and increasing
frontogenesis along the frontal zone will support a period of
widespread rain later this afternoon and evening across the entire
region.

The rain may be moderate to briefly heavy for a few hours late this
afternoon and evening, with the best chance of heavy downpours south
of the NYS Thruway. Rainfall amounts are unlikely to be heavy enough
to support much flood risk, although minor ponding of water in poor
drainage areas is possible. More organized thunderstorms and the
main severe weather risk will remain south and west of the area,
with just a few isolated to widely scattered thunderstorms possible
across the western Southern Tier where weak instability develops.

Organized rain will end from north to south late evening through the
early overnight as the front moves south towards the Mid Atlantic
states. Northerly upslope flow in the wake of the cold front will
likely support some lingering light showers or drizzle overnight
south of Lake Ontario, especially across the higher terrain south of
the NYS Thruway. A few wet snowflakes may mix in late tonight if
precipitation holds on long enough.

KEY MESSAGE 2...Cold temperatures and occasional lake effect snow
returns for Friday and Saturday.

A cold front will cross the region on Thursday evening, ushering in
a cold airmass that will bring temperatures well below normal once
again for Friday through Saturday night. This cold airmass will
bring temperatures to between 10 to 15 degrees below normal.
Afternoon temperatures in the upper 20s to near 40 for Friday can be
expected, with slightly cooler temperatures in the mid 20s to mid
30s for Saturday. The core of this cold airmass will push into the
Western & North Central NY area by Saturday morning, when 850H
temperatures will approach the -15C to -18C range. These values are
among some of the coldest 850H temperatures experienced for this
time of year per the SPC sounding climatology data. Luckily, for
those who are looking forward to the warmer weather, temperatures
will rebound starting Sunday and continue to warm through the new
work week.

With the cold temperatures pushing into the region starting late
Thursday night, lake effect and upslope snow will be possible for
Friday morning and then again for later Friday night through
Saturday night. Most of the snow is expected for areas south and
southeast of Lake Ontario. While temperatures and synoptic moisture
will be favorable for a lake response, the overlap of both is
limited to primarily Saturday morning. This will otherwise limit the
lake response off of the lakes. Even with the better potential for
snow on Saturday morning, snowfall amounts should be limited to
around a half an inch south and southeast of Lake Ontario. Shifting
winds from the northwest to the west will also cause lake snow to
become mobile through the day on Saturday. By the time some of the
better synoptic moisture comes into the region later Saturday, warm
air advection will increase 850H temperatures closer to the -10C
mark, which will limit equilibrium heights. But there may be a brief
window late Saturday evening where an organized lake band develops
southeast of Lake Ontario with increased moisture and cooler
temperatures. Uncertainty still remains at this point in the
forecast.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A warm front will move northeast across the area through the early
morning hours with a few scattered light showers and VFR cloud deck.
Any light showers will end from southwest to northeast before
daybreak in most areas, and by mid morning east of Lake Ontario.

A strong cold front will move south across the eastern Great Lakes
later this afternoon and evening, with a weak wave of low pressure
rippling east down the advancing frontal boundary. Strong forcing
and deep moisture will produce widespread rain later this afternoon
and evening across the region. The rain may be moderate to heavy for
a few hours, with the best chance of embedded downpours south of the
NYS Thruway during the late afternoon and evening. More organized
thunderstorms will remain south and west of the area, but a few
isolated to widely scattered thunderstorms are possible across the
western Southern Tier where weak instability develops. VSBY will
deteriorate to MVFR/local IFR in the rain.

CIGS will deteriorate to MVFR a few hours after the rain develops,
with a period of widespread IFR then expected tonight along and
behind the cold front in moist northerly upslope flow beneath the
frontal inversion. A few light showers and drizzle will linger
behind the cold front overnight south of Lake Ontario. If
precipitation holds on long enough, it may end as a brief period of
wet snow late tonight.

Outlook...

Friday...Areas of MVFR CIGS with a chance of scattered light snow
showers in the morning, improving to VFR in the afternoon.

Saturday...VFR/MVFR with a chance of snow showers.

Sunday...Mainly VFR.

Monday...Mainly VFR with a chance of showers.

&&

.MARINE...
Southwest winds in the 10-15 knot range will produce some chop on
Lake Erie and Lake Ontario through early afternoon. A cold front
will then move south across the lower Great Lakes later this
afternoon, with winds becoming north behind the front and increasing
tonight, with Small Craft Advisory conditions on Lake Ontario
overnight through Friday morning. Lake Erie will become very choppy
as well, with near Small Craft Advisory conditions late tonight
through Friday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

DISCUSSION...Hitchcock/SW
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Mar 26, 2:07 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
207 AM EDT Thu Mar 26 2026

NYZ001>008-010>014-085-270615-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
207 AM EDT Thu Mar 26 2026

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-270615-
Chautauqua-Cattaraugus-Allegany-
207 AM EDT Thu Mar 26 2026

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Rain and a few widely scattered thunderstorms will develop this
afternoon and continue through this evening. A few storms may contain
gusty winds and locally heavy downpours, which may result in ponding
of water in poor drainage areas. A greater severe weather risk will
remain south and west of the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270615-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
207 AM EDT Thu Mar 26 2026

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Small Craft Advisories in New York, 2026Every small craft advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.